Live

Watch CBSN Live

Overuse Of Pain Reliever On Rise

There are dramatic increases in accidental overdoses of a common pain reliever.

A new study has found that acetaminophen, found in over-the-counter drugs like Tylenol, is now the leading cause of liver failure, a potentially deadly condition.

Dr. William Lee of the University of Texas Southwestern Medical Center was the principal investigator for the study and spoke about the dangers with The Early Show's Julie Chen.

Acetaminophen is sold under the brand name of Tylenol, but it's in several other over-the-counter medicines, too, like Theraflu, Alka-Selzer Plus Cold Medicine, Excedrin and Coricidin Cold, Flu and Sinus. It is also found in prescription pain relievers like Vicodin and Percocet.

"The main thing here is that this is a safe drug when used within the limits of the package labeling. However, many people regard it as being so safe that they'll raise the dose or take two different compounds at the same time," Lee said. "So the dose that they are really taking is not the four grams -- which is the maximum per day, or eight extra-strength Tylenol or whatever -- they'll be taking eight or 10 grams a day. Obviously, one increases the risk of liver damage with this dose-related toxin when you raise the dose above the eight or 10 gram range."

Can taking too much lead to death?

"It depends on how you take it and what you take it with," Lee said. "I would say somewhere around seven to eight grams you are starting to get into difficulty. On average in our study, the unintentional patients, those people trying to get rid of the flu or pain, are taking a total of 24 grams over, roughly, a three-day period."

Dr. Lee says according to package labeling, four grams per day or 8 extra-strength tablets is the maximum that's safe.

Lee says part of the problem of unintentional overuse is that if you are taking more than one drug that contains acetaminophen, you may be taking more than you realize.

"Read the labels and do not assume that safety is universal," Lee said.
"It is a dose-related poison. There are 50,000 emergency room visits and an estimated 500 deaths each year due to this according to the Food and Drug Administration."

The number of acetaminophen poisonings nearly doubled in the five years between 1998 and 2003, but Lee says he doesn't know why.

Although people can and do die from liver failure brought on by an overdose, most of the people studied pulled through, but not without intensive care.

View CBS News In
CBS News App Open
Chrome Safari Continue